Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 146, NWS Mobile, AL

April 27, 2017Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 2017, 2:58 AM CDT for Wilcox County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 2:58 AM CDT (07:58 UTC)
Expired
Apr 27, 2017, 3:32 AM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wilcox County, AL

The radar

The Birmingham radar (KBMX), 126 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS54 KMOB 270758
SVRMOB
ALC131-270845-
/O.NEW.KMOB.SV.W.0146.170427T0758Z-170427T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
258 AM CDT THU APR 27 2017

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wilcox County in south central Alabama...

* Until 345 AM CDT

* At 257 AM CDT, a severe thunderstorm was located over Magnolia, or
  14 miles southeast of Linden, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3212 8726 3212 8725
      3210 8723 3208 8719 3206 8718 3202 8762
      3213 8762 3213 8752 3226 8752 3227 8751
      3227 8744
TIME...MOT...LOC 0757Z 256DEG 36KT 3213 8768 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
769 
WWUS54 KMOB 270822
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
322 AM CDT THU APR 27 2017

ALC131-270845-
/O.CON.KMOB.SV.W.0146.000000T0000Z-170427T0845Z/
Wilcox AL-
322 AM CDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR NORTHWESTERN WILCOX COUNTY...

At 322 AM CDT, a severe thunderstorm was located 7 miles southeast of
Central Mills, or 15 miles northwest of Camden, moving east at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dannelly Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3213 8726 3212 8725
      3211 8745 3213 8752 3221 8750
TIME...MOT...LOC 0822Z 256DEG 36KT 3219 8739 

HAIL...1.00IN
WIND...60MPH
 
$$
870 
WWUS54 KMOB 270832
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
332 AM CDT THU APR 27 2017

ALC131-270841-
/O.CAN.KMOB.SV.W.0146.000000T0000Z-170427T0845Z/
Wilcox AL-
332 AM CDT THU APR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILCOX COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3225 8742 3224 8739 3220 8736 3220 8733
      3214 8728 3214 8725 3213 8726 3212 8725
      3211 8745 3213 8752 3221 8750
TIME...MOT...LOC 0830Z 256DEG 36KT 3221 8728 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 11:55 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 26, 11:55 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1155 PM CDT Wed Apr 26 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...
MVFR conditions are expected to transition to IFR overnight as an
ongoing line of thunderstorms moves in from the west. Residual
showers and storms should be entering the eastern half of the CWA
by late morning. West of the Alabama River expect south winds to
back westerly after the storm passes while winds east of Mobile
Bay and along the coast should remain southerly throughout the
daylight hours. DJ/17 &&

.PREV DISCUSSION... /issued 1143 PM CDT Wed Apr 26 2017/

DISCUSSION...See updated information for land and marine areas below.

UPDATE...Regional radar mosaic is detecting that the line of
showers and thunderstorms has moved into northeast and east
central Mississippi and is set to cross the state line into
northwest and west central Alabama. Further to the south, a broken
line of showers and few thunderstorms extends southwest into
southeast Louisiana. The southern extent of this line is still
forecast to enter into our inland southeast Mississippi counties
after midnight as the line as a whole moves east at 30 to 35 mph.

Made adjustments to the forecast grids and public products to
better represent the timing of the showers and thunderstorms as
they advance eastward across the entire forecast area overnight
through early Thursday afternoon. Latest interrogation of the near
storm environment ahead of the line indicates that some of the
storms have the potential of becoming strong with thunderstorm
wind gusts up to 45 mph being the only threat across the northern
half of the forecast area. The severe weather threat has
diminished, so the issuance of any severe thunderstorm watches
appears unlikely. The shower and thunderstorm coverage is
expected to decrease slightly as they move east as well.

In addition, a long period onshore swell and moderate to strong
onshore wind flow will maintain a high risk of rip currents
through Thursday night. Therefore, the Coastal Hazard Message
product has been updated to extend the high rip current risk
another 12 hours. Updates sent. /22

MARINE...Northern Mobile Bay has been added to the Small Craft
Advisory as Middle Bay Lighthouse has been reporting sustained
winds between 20 to 25 knots, and with a southerly flow these
winds should extend well into northern Mobile Bay. Also, the Small
Craft Advisory for the gulf waters has been extended in time
through Thursday afternoon as the strong onshore wind flow is
expected to persist ahead of the cold front with seas remaining
above 6 feet before subsiding to small craft exercise caution
levels late Thursday afternoon. /22

PREV DISCUSSION... /issued 652 PM CDT Wed Apr 26 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...
Currently ongoing MVFR conditions will deteriorate overnight as a
line of thunderstorms moves in from the west. Storms should be
entering the eastern half of the CWA by late morning. West of the
Alabama River expect south winds to back westerly after the storm
passes while winds east of Mobile Bay and along the coast should
remain southerly throughout the daylight hours. DJ/17

PREV DISCUSSION... /issued 328 PM CDT Wed Apr 26 2017/

NEAR TERM /Now Through Thursday/...A lobe of shortwave energy
rotates around a semi-stationary upper low over the Northern Plains
tonight, pushing a weakening front across the forecast area later
tonight, then as the upper dynamics quickly move off, the front
stalls along I65 Thursday. Showers and thunderstorms are a given
tonight, especially over the northern half of the forecast area. As
the lobe swings around the upper low, a combination of 50-60 knot
low level jet combined with mid and upper level jet dynamics mixing
in help to create a chance for severe weather. The best combination
of severe ingredients remain northwest of the forecast area (along
and northwest of I59), but with guidance advertising MU-capes up to
2000 j/kg during the evening into overnight hours along with 0-3km
helicities ranging from around 100-200m^2/s^2 along the coast to 300-
400m^2/s^2 closer to the I20 corridor, SPC has put the northwestern
corner of the forecast area (northwest of a NW Perry Co, MS to
central Wilcox Co, AL line) in a slight risk, with areas northwest
of a SW Mobile Co to SE Covington Co line in a Marginal risk.
Timing remains the same, with the line ahead of the front crossing
over Southeast Mississippi during the 04z-08z time frame, with
areas east of the Mississippi/Alabama line being affected in the
08z-12z time frame. May see a strong to severe storm early
Thursday morn over the eastern third of the forecast area, but
with the upper support moving quickly off, am expecting these to
be isolated, with the chance of severe weather slowly easing after
midnight.

Looking at temps, a strong to moderate southerly flow setting up
overnight ahead of the front will keep temps well above seasonal,
but with the front starting to bring some cooler air along with the
rain-cooled air remaining over the forecast area, a nw-se gradient
of lows tonight is expected, with around 60 along the western border
of the forecast area, low 70s along the coast and inland over the
Florida Panhandle. As the rain ends Thursday and skies clear, am
expecting enough daytime heating for highs to rise into the low 80s,
upper 70s along the immediate coast. /16

SHORT TERM /Thursday night Through Saturday night/...An upper
trof amplifies significantly over the central states through the
period as a series of strong jet streaks rotate through the
pattern. A stalled frontal boundary over the forecast area moves
north of the region as a warm front Thursday night into Friday
while a surface low develops over the southern Plains in response
to the strengthening upper trof. The surface low moves to near the
mid Mississippi river valley by late Saturday night and brings a
trailing cold front to near the Sabine river valley. An initially
weak low level southerly flow gradually strengthens during the
period and expands to encompass a deeper portion of the
atmosphere later in the period. Deep layer moisture will initially
be about 75% of seasonable normal then ranges from 100-135% of
normal through Saturday, followed by the beginning of a more
substantial increase late Saturday night of 130-150% of normal
ahead of the approaching front. After dry conditions Thursday
night, have included slight chance pops for much of the area on
Friday as daytime heating may produce isolated convection. Slight
chance to chance pops follow for Saturday, with the highest pops
over the western portion where better deep layer moisture and
modest isentropic lift will be present.

The 850 mb jet will be initially light then increases to 25-35
knots Saturday afternoon, then further to 40-50 knots late
Saturday night, with the highest values over the western portion.
Despite the increasing shear Saturday night and indicated MLCAPE
values of 900-1700 J/kg (highest near coast and western portion),
model soundings show a warm layer from about 925-675 mb resulting
in 1000-700 mb lapse rates of 4 C/km and forcing will be weak. So,
expect that the bulk of the instability will be well elevated and
have gone just with slight chance pops for the western portion of
the area Saturday night but will continue to monitor. /29

LONG TERM /Sunday Through Wednesday/...A well defined upper trof
over the central states takes on a negative tilt while moving off
to the northeast, and evolves into an upper low Sunday night into
Monday while moving into the Great Lakes region. The right
entrance region of a 120+ knot upper jet brings enhanced upper
level divergence across the forecast area from late Sunday
afternoon into the overnight hours, followed quickly by a cold
front moving eastward through the area. This setup results in
strong deep layer forcing shifting eastward across the forecast
area late Sunday afternoon into the overnight hours, likely
manifested as an active squall line with isolated to scattered
storms ahead of the line. A 45-55 knot 850 mb jet will result in
high shear values with CAPE values of at least 750-1200 J/kg
coincident with the convection. While model soundings show no
limitations regarding lapse rates, one concern is that the
profiles are moist through a deep layer which suggests weaker
downdraft production with the squall line. That said, leading
convection will have access to dry air aloft. Overall, this
continues to look like an event capable of all modes of severe
weather - and may be a significant event. Locally heavy rainfall
of at least 1-3 inches will be possible given very high deep
layer moisture with precipitable water values of 2.0-2.4 inches,
up to nearly 250% of normal, and strong deep layer forcing.

As this system moves through, have gone with the highest pops
over the western third of the area on Sunday, then mainly
categorical pops follow for Sunday night with chance pops for the
eastern half of the area on Monday. Much drier air flows into the
region Monday into Monday night, then recovers midweek and will
have a chance for rain returning by Wednesday. /29

MARINE...A passing upper system will leave a quickly weakening
front stretching ne along I65 Thursday into Thursday evening.
Ahead of the front moderate to strong onshore flow will develop
mainly tonight, but with the weakening nature of the front as it
moves over, do not see advisory conditions lasting into Thursday.

Friday on, a surface ridge rebuilds back west over the northern Gulf
Coast, and will remain in control until a moderate front moves over
the area Sunday night. Moderate to strong west to northwest flow
will follow for the beginning of the week. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Friday morning for ALZ265-266.

FL...High Rip Current Risk through Friday morning for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 6 PM CDT Thursday for GMZ650-655-670-
     675.

     Small Craft Advisory until 8 AM CDT Thursday for GMZ630>632.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 26, 5:35 AM CDT, 21 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
535 AM CDT Wed Apr 26 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-271045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
535 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a high risk of dangerous rip currents through tonight
along area beaches.

Scattered to numerous showers and thunderstorms will move into
southeast Mississippi late this evening and across southwest
Alabama and Northwest Florida overnight. A few storms could
become strong to severe with damaging winds and large hail along
with locally heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

SHowers and thunderstorms will gradually diminish along and east
of I-65 by Thursday afternoon. A few storms could be strong to
severe early in the day with damaging winds and large hail the
main threats.

Another round of strong to severe storms will be possible again
Sunday afternoon into early Monday, along with potential for heavy
rainfall across the region.

There will be an increasing risk of rip currents along the beaches
of Alabama and the northwest Florida Panhandle late this week into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Emergency management and storm spotter groups should monitor the
latest forecasts, and monitor for possible activation requests
with severe weather impacts possible tonight into Thursday, and
again Sunday into early Monday.

GMZ630>635-650-655-670-675-271045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
535 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Strong southerly winds will create hazardous conditions for small
craft over the coastal waters of Alabama and Northwest Florida
through tonight.

Scattered showers and thunderstorms capable of producing strong and
gusty winds along with frequent lightning will be possible late
tonight into Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous conditions for small craft will redevelop late Friday
and continue through the weekend.

Scattered showers and thunderstorms producing gusty winds and
frequent lighting will be possible again Sunday into early
Monday.

In the hours before

Special weather statement, Apr 27, 2:03 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
203 AM CDT THU APR 27 2017

ALZ051-270730-
Choctaw AL-
203 AM CDT THU APR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
CHOCTAW COUNTY UNTIL 230 AM CDT...

At 203 AM CDT, the strong thunderstorm was located near Toxey, or 7
miles south of Butler, moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Butler, Lisman, Pennington and Toxey.

LAT...LON 3226 8801 3218 8801 3214 8802 3214 8804
      3211 8805 3209 8805 3207 8810 3205 8812
      3204 8811 3202 8812 3199 8810 3201 8809
      3198 8806 3187 8845 3217 8831 3227 8802
      3227 8799
TIME...MOT...LOC 0703Z 249DEG 47KT 3199 8826
Special weather statement, Apr 27, 2:53 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Mobile AL
253 AM CDT THU APR 27 2017

ALZ051>053-MSZ067-076-270900-
Clarke AL-Choctaw AL-Washington AL-Greene MS-Wayne MS-
253 AM CDT THU APR 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTH CENTRAL CHOCTAW...WASHINGTON...NORTHERN CLARKE...
SOUTHEASTERN WAYNE AND NORTHERN GREENE COUNTIES UNTIL 400 AM CDT...

At 253 AM CDT, the strong thunderstorms were located along a line
extending from near Silas to 7 miles northwest of Leakesville,and
moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jackson, Thomasville, Grove Hill, Chatom, Saint Stephens, Wagarville,
Leroy, Tibbie, Millry, State Line, Silas, Fruitdale, Coffeeville and
Fulton.

LAT...LON 3188 8767 3188 8763 3187 8762 3185 8762
      3139 8793 3112 8878 3183 8831 3199 8792
      3199 8767
TIME...MOT...LOC 0753Z 246DEG 38KT 3179 8829 3122 8867

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 1:00 AM CDTSevere Thunderstorm WarningMOBChoctaw60 min
Apr 27, 2:03 AM CDTSpecial Weather StatementMOBChoctaw27 min
Apr 27, 2:53 AM CDTSpecial Weather StatementMOBClarke, Washington67 min
Apr 27, 3:50 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.